Cisplatin-Induced Hearing Loss Up for Young Children With Cancer – Consumer Health News

TUESDAY, Sept. 7, 2021 (HealthDay News) — The cumulative incidence of cisplatin-induced hearing loss (CIHL) is higher in young children, according to a study published online Sept. 7 in Cancer.

Annelot JM Meijer, of the Princess Maxima Center for Pediatric Oncology in Utrecht, the Netherlands, and colleagues retrospectively reviewed data from Canadian patients with childhood cancer. The cumulative incidence of CIHL was estimated for the total cohort and by age. The effects of independent variables on the development of CIHL up to three years after the start of therapy were examined.

Data were included for 368 patients with 2,052 audiological assessments. The researchers found that three years after starting therapy, the cumulative incidence of CIHL was highest in patients aged 5 years and younger (75 percent) compared with 48 percent for patients older than 5 years. The cumulative incidence of CIHL increased rapidly from initiation of cisplatin treatment to 27 and 61 percent, respectively, at three months and one year in children 5 years and younger. Over time, factors that further influenced the development of CIHL were total cumulative dose of cisplatin at 3 months (hazard ratio, 1.20 per 100 mg/m2 increase), vincristine (hazard ratio, 2.87) and total duration of concomitant antibiotics (hazard ratio, 1.85 for >30 days).

“The cumulative incidence of CIHL is higher in younger children and develops earlier during therapy than in older children,” the authors write. “These results highlight the need for close audiological monitoring with every cisplatin cycle, especially in very young children.”

Summary/Full Text (subscription or payment may be required)

Editorial (subscription or payment may be required)

Comments are closed.